Nevada, 2010

High Wind in Nevada, November 16, 2010

November 16, 2010 · NWS LKN · 4 events in 4 counties and zones

High wind buffeted the higher passes and along the lee sides of higher mountain ranges across much of Elko county. Wind gusts as high as 68 mph were measured.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

High wind buffeted the higher passes and along the lee sides of higher mountain ranges across much of Elko county. Wind gusts as high as 68 mph were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 16, 3:24 AM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 16, 3:24 AM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
324 AM PST TUE NOV 16 2010

.SYNOPSIS...A STORM SYSTEM PASSING NORTHEAST OF NEVADA TODAY WILL
PRODUCE STRONG AND GUSTY NORTHWEST WINDS...PARTICULARLY ACROSS THE
EASTERN HALF OF ELKO COUNTY. A FEW MORE SHOWERS ACROSS NORTHEAST
ELKO COUNTY THROUGH THIS AFTERNOON. EXPECT MILDER AFTERNOON
TEMPERATURES WEDNESDAY AND ESPECIALLY THURSDAY. SOUTHWEST WINDS
WILL INCREASE THURSDAY AND FRIDAY...AHEAD OF A STRONG STORM SYSTEM
THAT WILL RETURN UNSETTLED WINTER WEATHER TO THE GREAT BASIN THIS
WEEKEND.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. VERY POTENT SHORTWAVE
DIVING INTO IDAHO ON THE CONTINUED STRONG NORTHWEST FLOW ALOFT
THIS MORNING..AS EVIDENCED BY RECENT LIGHTNING STRIKES ALONG THE
SURGING COLD FRONT NEAR LEWISTON IDAHO. SHORTWAVE WILL RAPIDLY
DIVE TO THE NORTHEAST OF NEVADA DURING THE MIDDAY HOURS...WITH THE
COLD FRONT RUSHING SOUTH THROUGH THE CWA. THIS FRONT WILL COME
THROUGH LARGELY DRY...BUT DID RETAIN ISOLATED SHOWERS IN THE
FORECAST FOR NORTHEAST ELKO COUNTY TODAY OUT OF RESPECT FOR THE
STRENGTH OF THE SYSTEM.

OF MORE IMPORTANCE WILL BE THE WIND TODAY...AS PRESSURE GRADIENTS
WILL TIGHTEN QUICKLY DURING THE MIDDAY HOURS AS SHORTWAVE BRUSHES
BY TO THE EAST OF NEVADA. GENERALLY INCREASED WIND GRIDS ACROSS
THE BOARD...WITH AT LEAST MODERATELY BREEZY NORTHWEST WINDS
EXPECTED AT MOST LOCALES. OF CONCERN WILL BE EASTERN ELKO
COUNTY...WHERE IT APPEARS HIGH WIND WARNING CRITERIA WILL BE
ACHIEVED MOST LIKELY BETWEEN 10 AM AND 2 PM...AS THE COLD FRONT
ARRIVES IN A FAIRLY WELL MIXED ATMOSPHERE. AFTER COORDINATION WITH
WFO'S SALT LAKE CITY/POCATELLO AND BOISE HAVE UPGRADED THE
INHERITED WIND ADVISORY FOR NEVADA ZONES 31/33 TO A HIGH WIND
WARNING. TRIED TO EMPHASIZE IN THE HIGH WIND WARNING PRODUCT THAT
THE STRONGEST WINDS WILL BE FOUND IN EASTERN ELKO COUNTY/EASTERN
ZONE 31 AND ZONE 33. STRONGEST WIND GUSTS OF 55 TO 60 MPH EXPECTED
PRIMARILY NEAR AND EAST OF U.S. HIGHWAY 93...AND NEAR THE EASTERN
SLOPES OF HIGHER MOUNTAINS. MAINTAINED THE WIND ADVISORY FOR SOUTH
CENTRAL/SOUTHWEST ELKO COUNTY...ALTHOUGH EXPECT STRONGEST WINDS TO
FAVOR THE RUBY MOUNTAINS AND POINTS EAST TOWARD U.S. HIGHWAY 93.
FOR ELKO AND SPRING CREEK...WEST/NORTHWEST WINDS WILL AVERAGE
15-25 MPH WITH GUSTS NEAR 30 MPH LIKELY. WARNING AND ADVISORY SET
TO EXPIRE AT 7 PM.

STILL EXPECTING IMPROVED WEATHER FOR THE GREAT BASIN WEDNESDAY AND
THURSDAY AS NORTHWEST FLOW FINALLY ABATES...BACKING TO MORE
WESTERLY ALLOWING AFTERNOON TEMPERATURES TO MODERATE NICELY. MANY
LOCALES WILL REACH THE LOWER 50S ON WEDNESDAY. EVEN WARMER ON
THURSDAY...WITH ECMWF GUIDANCE SUGGESTING MOST VALLEYS WILL MAKE
A RUN FOR 60 DEGREES. UNFORTUNATELY...THE WIND WILL BECOME AN
ISSUE AGAIN THURSDAY WITH 00Z GFS PROGGING 700 MB WINDS OF 50 KTS
ACROSS NEVADA...AS A STRONG 526 DM LOW DIGS INTO THE PACIFIC
NORTHWEST. ATMOSPHERE THURSDAY APPEARS DRY AND WELL MIXED...SO IT
IS A MYSTERY WHY MOS GUIDANCE WIND SPEEDS ARE SO LOW. SHOULD BE
QUITE WINDY THURSDAY AND WIND PRODUCTS MAY BE REQUIRED FOR THE CWA
THURSDAY MIDDAY/AFTERNOON. BT

.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. THE BIG PICTURE
STARTING OUT THE EXTENDED PERIOD THURSDAY NIGHT SHOWS THE GFS AND
ECMWF AGREEING ON A BROAD FLAT RIDGE ACROSS MOST OF THE CONUS AT
500MB...WITH A TROF BEGINNING TO DIG SOUTH ALONG THE PAC NW COAST.
OVER THE FCST AREA...FLOW IS OUT OF THE SW AHEAD OF THE DEEPENING
COASTAL TROF.

THE PRIMARY FCST CHALLENGE IN THE EXTENDED IS A PROTRACTED PERIOD OF
INCLEMENT WX FRIDAY NIGHT THRU MONDAY AS THE PAC NW LOW DIGS SOUTH
AND THE TROF MOVES SLOWLY ACROSS THE FCST AREA.

FIRST OF SEVERAL WAVES MOVES ACROSS THE FCST AREA FRIDAY NIGHT.
PRECIP COULD START FRIDAY AFTERNOON NW PORTION AS SFC COLD FRONT
MOVES INTO THE FCST AREA. FRONT STALLS FRIDAY NIGHT AND THEN KICKS
OUT TO THE NE SATURDAY AFTERNOON OR EVENING. SECOND COLD FRONT MOVES
ACROSS THE FCST AREA SUNDAY. 500MB TROF IS STILL OVER THE AREA ON
MONDAY...FINALLY SHIFTING EAST MONDAY NIGHT. 700MB TEMPS COOL OFF
FRIDAY NIGHT AND SATURDAY...WITH A SECOND COLDER PUNCH SUNDAY AND
SUNDAY NIGHT. QPF AT THIS POINT IS SPREAD ACROSS A 6-PERIOD WINDOW
FROM FRIDAY NIGHT THRU MONDAY. RUN-TOTAL QPF THRU THIS PERIOD IS
AROUND AN INCH...WITH ALMOST ALL OF THIS FALLING AS SNOW.
HOWEVER... THE BROAD PERIOD OVER WHICH THIS OCCURS COULD MAKE FOR
SOMEWHAT COMPLEX HEADLINES. AT A MINIMUM...INITIAL WINTER WEATHER
ADVISORIES MAY BE REQUIRED LATE FRIDAY NIGHT OR SATURDAY. DON'T SEE
ANY STRONG PUNCH OF QPF AT THIS POINT THAT MIGHT REQUIRE A WARNING.
SNOWFALL AMOUNTS COULD EXCEED WARNING CRITERIA...BUT THRU TOO LONG A
PERIOD OF TIME. REA
&&

AVIATION...FLOW WILL BE BRISK OUT OF THE NW TODAY...WITH STRONG
WINDS FROM JACKPOT TO WENDOVER. THERE WILL BE A BROKEN MID-DECK FROM
KEKO NORTHEAST...AND SCATTERED ELSEWHERE. MID CLOUDS WILL CLEAR THIS
EVENING...WITH SCATTERED TO BROKEN CIRRUS THRU WEDNESDAY. REA
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY.

WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH
CENTRAL ELKO COUNTY.

&&

99/90/90
Hazardous weather outlook, Nov 16, 4:05 AM PST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
405 AM PST TUE NOV 16 2010

NVZ031>034-171215-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
405 AM PST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM PASSING TO THE NORTHEAST OF NEVADA WILL PRODUCE
STRONG GUSTY NORTHWEST WINDS PRIMARILY ACROSS ELKO COUNTY TODAY. A
HIGH WIND WARNING IS IN EFFECT FROM 7 AM THROUGH 7 PM FOR NEVADA
ZONE 33...AND ZONE 31 ALTHOUGH STRONGEST WINDS ARE EXPECTED TO
OCCUR NEAR AND EAST OF U.S. HIGHWAY 93. WIND GUSTS NEAR 60 MPH ARE
LIKELY IN WIND PRONE AREAS SUCH AS WEST WENDOVER...WITH SOME MINOR
WIND DAMAGE POSSIBLE DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS.

A WIND ADVISORY CONTINUES FROM 7 AM THROUGH 7 PM FOR SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY TODAY. HERE...EXPECT NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS NEAR 50 MPH NEAR AND TO THE EAST OF THE RUBY
MOUNTAINS. FOR ELKO AND SPRING CREEK...WINDS WILL AVERAGE 15 TO 25
MPH WITH A FEW HIGHER GUSTS. ALL WINDS ARE EXPECTED TO DIMINISH
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLOW MOVING STORM SYSTEM WILL AFFECT NORTHERN AND CENTRAL NEVADA
IN THE FRIDAY NIGHT THROUGH MONDAY TIME FRAME. A FEW INCHES OF
MOUNTAIN SNOW WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY...MAINLY
ACROSS NORTHERN NEVADA. SNOW LEVELS WILL FALL TO VALLEY FLOORS
SATURDAY AFTERNOON AND EVENING...AND SPREAD INTO CENTRAL NEVADA.
SNOW WILL LINGER ON-AND-OFF THROUGH SUNDAY AND POSSIBLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-030-035>037-171215-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
405 AM PST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, N Elko Cnty

When
November 16, 4:45 AM PST to 6:35 AM PST
Where
N Elko Cnty forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust to 61 mph was reported at the Bishop Flat Mesonet site about 12 miles northeast of Wells along Highway 93. A gust to 60 mph was reported at the HD summit Mesonet site along Highway 93 about 18 miles northeast of Wells.

High Wind, Sw & Sc Elko

When
November 16, 9:00 AM PST to 2:30 PM PST
Where
Sw & Sc Elko forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Public

Winds estimated up to 80 mph knocked down some trees in Clover Valley. A Mesonet site on Pequop Summit and at Ruby Lake recorded a wind gust to 65 mph.

High Wind, X E Elko

When
November 16, 10:15 AM PST to 11:45 AM PST
Where
X E Elko forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust to 68 mph was recorded at the Spring Gulch RAWS about 13 miles southwest of West Wendover.

High Wind, Ruby Mountains/E Humboldt Range

When
November 16, 11:00 AM PST to 5:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A wind gust to 62 mph was recorded at the Ruby Valley RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260944, 260946, 260950, 260947.